Synthetic Drug Intoxication in Children - Emergency Department | Digest
×
EMPOWERING PHYSICIANS WITH EVIDENCE-BASED CONTENT
 

Home > Browse Topics

<< Synthetic Drug Intoxication in Children: Recognition and Management in the Emergency Department

Recognizing and Managing Emerging Infectious Diseases in the Emergency Department Cover

Synthetic Drug Intoxication in Children: Recognition and Management in the Emergency Department Digest

Points and Pearls Excerpt

  • For older children and adolescents, use a conventional screening tool such as HEADSS (Home; Education/Employment; Activities; Drugs; Sexuality; and Suicide/depression) to elicit key historical information, as those who use synthetic cannabinoids are more likely to engage in risky behaviors involving substance use and sexual activity when compared peers who use conventional marijuana only.
  • Assess patients for suicidality and common co-ingestions, as polysubstance abuse is common. In particular, acetaminophen overdose is concerning given the brief window of opportunity for intervention.
  • Conventional urine and serum laboratory studies cannot reliably detect the presence of all synthetic drugs and their metabolites. However, a urine toxicology screen that is positive for conventional marijuana should raise suspicion for synthetic marijuana use.
  • Provide supportive care for mild cases of synthetic cannabinoid intoxication.
 

Most Important References

 

To view this issue, please choose one of the options below:

Purchase a
subscription
$319
Pediatric Emergency Medicine Practice
 
Purchase issue and
CME test (4 credits)
$39
Pediatric Emergency Medicine Practice
single issue
Sign up for a free trial
Free 48-hour trial
Pediatric Emergency Medicine Practice
 

Emergency Medicine CME Sale Amazon Gift Card EB Medicine

 
About EB Medicine:
Products:
Accredited By:
ACCME ACCME
AMA AMA
ACEP ACEP
AAFP AAFP
AOA AOA
AAP AAP
Endorsed By:
AEMAA AEMAA
HONcode HONcode
STM STM

 

Last Modified: 12/18/2018
© EB Medicine